The Annals of Statistics
- Ann. Statist.
- Volume 41, Number 6 (2013), 2786-2819.
Gaussian approximations and multiplier bootstrap for maxima of sums of high-dimensional random vectors
We derive a Gaussian approximation result for the maximum of a sum of high-dimensional random vectors. Specifically, we establish conditions under which the distribution of the maximum is approximated by that of the maximum of a sum of the Gaussian random vectors with the same covariance matrices as the original vectors. This result applies when the dimension of random vectors ($p$) is large compared to the sample size ($n$); in fact, $p$ can be much larger than $n$, without restricting correlations of the coordinates of these vectors. We also show that the distribution of the maximum of a sum of the random vectors with unknown covariance matrices can be consistently estimated by the distribution of the maximum of a sum of the conditional Gaussian random vectors obtained by multiplying the original vectors with i.i.d. Gaussian multipliers. This is the Gaussian multiplier (or wild) bootstrap procedure. Here too, $p$ can be large or even much larger than $n$. These distributional approximations, either Gaussian or conditional Gaussian, yield a high-quality approximation to the distribution of the original maximum, often with approximation error decreasing polynomially in the sample size, and hence are of interest in many applications. We demonstrate how our Gaussian approximations and the multiplier bootstrap can be used for modern high-dimensional estimation, multiple hypothesis testing, and adaptive specification testing. All these results contain nonasymptotic bounds on approximation errors.
Ann. Statist., Volume 41, Number 6 (2013), 2786-2819.
First available in Project Euclid: 17 December 2013
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Chernozhukov, Victor; Chetverikov, Denis; Kato, Kengo. Gaussian approximations and multiplier bootstrap for maxima of sums of high-dimensional random vectors. Ann. Statist. 41 (2013), no. 6, 2786--2819. doi:10.1214/13-AOS1161. https://projecteuclid.org/euclid.aos/1387313390
- Supplementary material: Supplement to “Gaussian approximations and multiplier bootstrap for maxima of sums of high-dimensional random vectors”. This supplemental file contains the additional technical proofs, theoretical and simulation results.